Michigan, 2001

Flash Flooding and Hail in Michigan, October 24, 2001

October 24, 2001 · NWS GRR · 21 events in 13 counties and zones

A major severe weather episode occurred across southern lower Michigan, highlighted by three supercell thunderstorms that caused extensive damage. The first supercell storm moved into southwest Kalamazoo county just southwest of Schoolcraft.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
$3.3 million
Crop damage
$300,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A major severe weather episode occurred across southern lower Michigan, highlighted by three supercell thunderstorms that caused extensive damage. The first supercell storm moved into southwest Kalamazoo county just southwest of Schoolcraft. This storm moved northeast at 50 to 55 m.p.h. across Kalamazoo, extreme northwest Calhoun, southeast Barry, northwest Eaton, southeast Ionia, northwest Clinton and Gratiot counties. It produced a swath of damage 2 miles wide in which thousands of trees were either broken off or uprooted, and some structural damage occurred to homes, barns and larger buildings. Much of the damage resulted from trees falling on homes. A few older homes had major structural damage when their roofs were blown off and walls knocked down. Power lines were blown down along the entire track of the storm, leaving about 15,000 people without power. Straight line winds of 60 to 70 m.p.h. were common and storm damage indicated that downbursts produced winds of 90 to 100 m.p.h. The second supercell began producing damage in Marshall, in central Calhoun county. The storm moved northeast at 50 to 55 m.p.h. across north central Calhoun, southeast Eaton, northwest Ingham, and extreme southeast Clinton counties. This storm generally produced winds between 60 and 80 m.p.h. across Calhoun county, where it blew part of a roof off a hotel in Marshall and also uprooted trees and produced minor structural damage across the rest of the county. The storm intensified as it moved into Eaton county, where it produced straight line wind damage consistent with 90 to 110 m.p.h. winds as it crossed Narrow Lake, near Brookfield. It snapped off trees, caused structural damage to homes, and took out power lines at Narrow Lake. The storm crossed the remainder of the county and uprooted trees, downed power lines, blew a home off its foundation, and blew in garage doors that caused garage roofs to lift up and cave in. The storm damaged about 60 homes across Eaton county and caused about one million dollars worth of damage. The storm entered Ingham county and produced damage consistent with 60 to 80 m.p.h. winds. As it crossed Jolly road, a very localized downburst to 120 m.p.h. snapped 18 inch diameter power poles about 20 feet above the ground. It toppled trees in East Lansing and did minor damage to roofs. The storm blew over and damaged quonset huts utilized for storage at Michigan State Police Headquarters in East Lansing. Only minor additional damage was reported as the storm moved across extreme southeast Clinton county. The third supercell storm began near Tekonsha in south central Calhoun county. It moved northeast between 50 and 55 m.p.h. across Calhoun, northwest Jackson and Ingham county. It produced winds to 90 m.p.h. in Tekonsha where it destroyed a number of mobile homes, causing injuries to 6 people. The storm produced mainly tree damage and minor structural damage along the remainder of it's track, and also blew down a barn just north of Webberville in Ingham county. One fatality occurred 3 miles east of Maple Rapids, where a tree was blown down onto a pickup truck, killing the 46 year old Maple Rapids man who was driving. The rest of the thunderstorms across the area blew down several trees and power lines but did not cause extensive damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Oct 24, 11:30 AM EST, 15 minutes earlier.

Area forecast discussion, Oct 24, 11:30 AM EST, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR SUMMARY OF HAZARDS
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT WED OCT 24 2001

WILL BE ISSUING A HIGH WIND WARNING FOR LATE TONIGHT THROUGH
THURSDAY NIGHT FOR 30 TO 40 MPH WINDS...WITH GUSTS TO 60 MPH.
PRODUCT IS  ARBNPWGRR

WILL ISSUE A FLASH FLOOD WATCH THROUGH TONIGHT ALONG AND SOUTH OF A
LINE FROM MUSKEGON COUNTY TO GRATIOT COUNTY.
PRODUCT IS ARBFFAGRR

WILL BE COMING OUT WITH A LAKESHORE WARNING  FALL ENTIRE LAKESHORE.
PRODUCT IS ARBLSHGRR

LATEST ETA CONFIRMS THE PREVIOUS RUN OF VERY STRONG WINDS LATE
TONIGHT THROUGH THURSDAY.  THIS RESULTS IN VERY LARGE WAVES AS WELL.

CURRENT CONVECTION OVER THE LAKE...MOVING EAST NORTHEAST...WITH THE
SOUTHERN CELL TAPPING THE BEST MOISTURE.  LOOKS LIKE IT WILL TRACK
CLOSE TO THE AREA THAT GOT HEAVY RAIN LAST NIGHT.  HEAVY RUNOFF
CONTINUES FROM LAST NIGHTS RAIN WITH STREAMS ELEVATED.   THIS CELL
COULD PRODUCE ONE TO TWO INCHES OF RAIN.  RADAR ESTIMATES WILL BE
OVERDONE DUE TO HAIL CONTAMINATION.  THEN WITH A POSSIBLE SQUALL
LINE PULLING THROUGH...MORE HEAVY RAIN IS POSSIBLE.

AS FOR SEVERE WEATHER...STILL LOOKS GOOD WITH STRONG WIND FIELDS AND
RAPID DESTABILIZATION UNDERWAY.  LOW WET BULB ZERO VALUES WILL
RESULT IN LARGE  HAIL THREAT AS WELL.  THE COMBINATION OF HIGH
HELICITY AND CAPE COULD LEAD TO SOME STRONGER TORNADOES....THUS HIGH
RISK WARRANTED.

HOPE TO GET ALL UPDATED PRODUCTS OUT BY 1215 PM EDT.

.GRR...LAKESHORE WARNING....NEW BUFFALO TO MANISTEEE TONIGHT THROUGH
THURSDAY NIGHT.
FLASH FLOOD WATCH THIS AFTERNOON THROUGH TONIGHT MUSKEGON TO ALMA
ON SOUTH
HIGH WIND WARNING ALL OF SOUTHWEST LOWER MICHIGAN LATE TONIGHT
THROUGH THURSDAY NIGHT.

MJS

In the hours before

Special weather statement, Oct 24, 5:45 AM EST, 6 hours before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
645 AM EDT WED OCT 24 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS...PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

...THERE IS A HIGH RISK FOR SEVERE WEATHER THIS AFTERNOON ACROSS
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST LOWER MICHIGAN...

HAZARDS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS
MORNING. THUNDERSTORMS THIS MORNING HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAIN AND SMALL HAIL. LOCALIZED FLOODING PROBLEMS ARE
POSSIBLE IN AREAS THAT RECEIVE A HALF INCH OR MORE OF RAINFALL IN
LESS THAN AN HOUR. THUNDERSTORMS THAT DEVELOP THIS AFTERNOON HAVE
THE POTENTIAL TO BECOME SEVERE ACROSS ALL OF SOUTHWEST LOWER
MICHIGAN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON NORTH
AND WEST OF A LINE FROM SOUTH HAVEN TO LANSING. STORMS IN THESE
AREAS HAVE THE POTENTIAL TO PRODUCE HAIL UP TO TWO INCHES IN
DIAMETER AND WIND GUSTS TO 60 MPH.

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON FOR
SOUTH CENTRAL LOWER MICHIGAN...SOUTH OF A LINE FROM SOUTH HAVEN TO
LANSING. STORMS IN THESE AREAS HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

DISCUSSION...
A WARM FRONT NEAR THE MICHIGAN/INDIANA BORDER THIS MORNING WILL MOVE
NORTH TO THE INTERSTATE 96 CORRIDOR BY MIDDAY. THUNDERSTORMS OVER
THE LANSING AND JACKSON AREAS WILL MOVE EAST BY 800 AM...BUT AN
ISOLATED SHOWER OR THUNDERSTORM WILL BE POSSIBLE ALONG AND NORTH OF
THE WARM FRONT THIS MORNING. THESE STORMS SHOULD NOT REACH SEVERE
LEVELS...BUT COULD PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL OF
UP TO AN INCH PER HOUR.

A STRONG COLD FRONT WILL APPROACH THE STATE FROM THE WEST THIS
AFTERNOON. WARM...MOIST AND UNSTABLE AIR WILL SURGE NORTH ACROSS
SOUTHERN LOWER MICHIGAN AHEAD OF THE FRONT THIS AFTERNOON.
WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON FROM
WEST TO EAST ACROSS LOWER MICHIGAN. THE PRIMARY THREAT FROM THESE
STORMS NORTH OF INTERSTATE 96...THAT IS NORTH OF HOLLAND...GRAND
RAPIDS AND LANSING...WILL BE LARGE HAIL AND HEAVY RAINFALL. ALONG
AND SOUTH OF I-96...INCLUDING GRAND RAPIDS...LANSING...JACKSON...
BATTLE CREEK...AND KALAMAZOO...THUNDERSTORMS MAY CONTAIN LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALL.

A SQUALL LINE MAY DEVELOP ALONG THE COLD FRONT LATE THIS AFTERNOON
AND CROSS SOUTHERN LOWER MICHIGAN BETWEEN 4 PM AND 9 PM. SHOULD THE
SQUALL LINE DEVELOP...THERE IS A HIGH POTENTIAL FOR DAMAGING WIND
GUSTS ALONG THIS LINE FOR AREAS SOUTH OF INTERSTATE 96. ISOLATED
TORNADOES COULD ALSO ACCOMPANY THIS SQUALL LINE.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THURSDAY THROUGH
SUNDAY...

BEHIND THE COLD FRONT...SOUTHWEST WINDS WILL INCREASE TO 30 TO 40
MPH SUSTAINED SPEEDS BY THURSDAY MORNING. WIND GUSTS IN EXCESS OF 50
MPH ARE POSSIBLE THURSDAY AFTERNOON AND THURSDAY NIGHT. THE HIGHEST
WINDS ARE LIKELY TO BE ALONG THE LAKE SHORE COUNTIES FROM OTTAWA
COUNTY NORTHWARD. TREES AND POWER LINES MAY BE BROUGHT DOWN BY THESE
HIGH WINDS THURSDAY THROUGH FRIDAY. POWER OUTAGES ARE POSSIBLE.

LAKE EFFECT RAIN SHOWERS WILL DEVELOP THURSDAY MORNING...THEN BECOME
MIXED WITH SNOW INLAND THURSDAY AFTERNOON. UP TO AN INCH OF SNOW
COULD ACCUMULATE BY NIGHTFALL THURSDAY EVENING ACROSS THE INLAND
COUNTIES NORTH OF GRAND RAPIDS...ESPECIALLY IN THE HIGHER ELEVATIONS
OF LAKE AND OSCEOLA COUNTIES. LAKE EFFECT RAIN SHOWERS WILL CONTINUE
NEAR LAKE MICHIGAN...WITH SNOW OR MIXED SNOW AND RAIN SHOWERS INLAND
THURSDAY NIGHT. SOME SNOW ACCUMULATIONS ARE POSSIBLE THURSDAY NIGHT
OVER INTERIOR LOCATIONS. TEMPERATURES NEAR FREEZING OVER FAR INLAND
AREAS COULD RESULT IN SOME ICY SPOTS...MAINLY ON BRIDGES AND
OVERPASSES. ALTHOUGH GROUND TEMPERATURES ARE STILL QUITE WARM...
LOCALLY HEAVY SNOW SHOWERS COULD BRING A QUICK 1 TO 2 INCHES OF
ACCUMULATION IN SOME AREAS.

LAKE EFFECT RAIN AND SNOW SHOWERS WILL CONTINUE FRIDAY AND
SATURDAY...WITH ADDITIONAL LIGHT ACCUMULATIONS POSSIBLE INLAND FROM
LAKE MICHIGAN IN AREAS SOUTH AND WEST OF GRAND RAPIDS. LAKE EFFECT
SHOWERS SHOULD DISSIPATE BY SUNDAY MORNING.

WIDESPREAD TEMPERATURES NEAR OR BELOW FREEZING ARE EXPECTED
FRIDAY...SATURDAY AND SUNDAY NIGHTS ACROSS SOUTHWEST LOWER MICHIGAN.

GREENE
Local storm report, Oct 24, 6:05 AM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
705 AM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 AM    4 S ALLEGAN               MI   WIND DAMAGE
10/24/01   ALLEGAN                        6-INCH DIAMETER TREE BLOWN
                                          DOWN ON M-40 NEAR 106TH
                                          AVENUE.REPORTED BY LAW
                                          ENFORCEMENT

KWG

The radar

The Grand Rapids radar (KGRR), 48 km away, was scanning. The volume nearest the first event began at 16:45 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 3 hail, 3 flash flood. Local standard time, as filed.

Hail, Ottawa

When
October 24, 11:45 AM EST
Where
Ottawa County, Holland
Measured
0.75 in hail
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.783, -86.117

Hail, Allegan

When
October 24, 11:45 AM EST
Where
Allegan County, Holland
Measured
0.75 in hail
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.783, -86.117

Flash Flood, Ottawa

When
October 24, 11:46 AM EST to 9:00 PM EST
Where
Ottawa County, Holland
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Hail, Kent

When
October 24, 12:35 PM EST
Where
Kent County, Grandville
Measured
0.75 in hail
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.900, -85.767

Flash Flood, Kent

When
October 24, 1:25 PM EST to 9:00 PM EST
Where
Kent County, Grandville
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Flash Flood, Allegan

When
October 24, 1:30 PM EST to 9:00 PM EST
Where
Allegan County, Allegan
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Thunderstorm Wind, Ottawa

When
October 24, 4:15 PM EST
Where
Ottawa County, Holland
Measured
53 kt (61 mph)
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.783, -86.117

Thunderstorm Wind, Muskegon

When
October 24, 4:30 PM EST
Where
Muskegon County, Ravenna
Measured
53 kt (61 mph)
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -85.950

Thunderstorm Wind, Allegan

When
October 24, 4:50 PM EST
Where
Allegan County, Allegan
Measured
53 kt (61 mph)
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
42.533, -85.850

Thunderstorm Wind, Kalamazoo

When
October 24, 5:00 PM EST to 5:05 PM EST
Where
Kalamazoo County, Schoolcraft
Measured
85 kt (98 mph)
Property damage
$1.0 million
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
42.117, -85.633

Thunderstorm Wind, Allegan

When
October 24, 5:00 PM EST
Where
Allegan County, Countywide
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.617, -85.850

Thunderstorm Wind, Calhoun

When
October 24, 5:14 PM EST to 5:15 PM EST
Where
Calhoun County, Tekonsha
Measured
80 kt (92 mph)
Injuries
6 direct, 0 indirect
Property damage
$1.0 million
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
42.100, -84.983

Thunderstorm Wind, Barry

When
October 24, 5:24 PM EST
Where
Barry County, Central Portion
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -85.300

Thunderstorm Wind, Kalamazoo

When
October 24, 5:27 PM EST
Where
Kalamazoo County, Augusta
Measured
53 kt (61 mph)
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.333, -85.350

Thunderstorm Wind, Eaton

When
October 24, 5:48 PM EST to 6:03 PM EST
Where
Eaton County, Kalamo
Measured
90 kt (104 mph)
Property damage
$1.0 million
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -85.017

Thunderstorm Wind, Ingham

When
October 24, 6:00 PM EST
Where
Ingham County, Lansing
Measured
60 kt (69 mph)
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
42.733, -84.533

Thunderstorm Wind, Ionia

When
October 24, 6:03 PM EST
Where
Ionia County, Countywide
Measured
53 kt (61 mph)
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.933, -85.083

Thunderstorm Wind, Jackson

When
October 24, 6:05 PM EST
Where
Jackson County, Countywide
Measured
53 kt (61 mph)
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.250, -84.433

Thunderstorm Wind, Clinton

When
October 24, 6:20 PM EST
Where
Clinton County, Maple Rapids
Measured
53 kt (61 mph)
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.100, -84.700

Thunderstorm Wind, Clinton

When
October 24, 6:36 PM EST
Where
Clinton County, Maple Rapids
Measured
53 kt (61 mph)
Deaths
1 direct, 0 indirect
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
43.100, -84.700

Thunderstorm Wind, Gratiot

When
October 24, 7:00 PM EST
Where
Gratiot County, Ashley
Measured
53 kt (61 mph)
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -84.483

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Clinton2001-10-2446MaleUnder TreeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5271236, 5271237, 5271238, 5271239, 5271240, 5271241, 5271242, 5271243, 5271244, 5271245, 5271246, 5271247, 5271248, 5271249, 5271250, 5271251, 5271252, 5271253, 5271254, 5271255, 5271256.